Alert archive / North Carolina / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood watch at Jul 20, 2018, 2:54 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, Williamsburg County, South Carolina. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2018, 2:54 AM EDT (06:54 UTC)
- Expired
- Jul 21, 2018, 2:00 AM EDT
- In force
- 23 hr
- Issued by
- NWS Wilmington, NC
- Flood severity
- None
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 22 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WGUS62 KILM 200654 FFAILM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wilmington NC 254 AM EDT Fri Jul 20 2018 NCZ105>110-SCZ039-054>056-058-059-201600- /O.NEW.KILM.FF.A.0003.180720T0654Z-180721T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 254 AM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a * Flash Flood Watch for portions of southeast North Carolina and northeast South Carolina, including the following areas, in southeast North Carolina, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Inland Brunswick, Inland New Hanover, and Inland Pender. In northeast South Carolina, Central Horry, Coastal Georgetown, Coastal Horry, Inland Georgetown, Northern Horry, and Williamsburg. * Through this evening. * Waves of showers and thunderstorms will produce heavy rain through this evening. Many coastal areas have picked up over twice our normal rainfall over the past week. A widespread 2 to 3 inches of rain with local 5 inch amounts could create flash flooding. * If heavy rainfall occurs during the afternoon high tide, flash flooding can easily develop in low-lying areas near the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TRA
3 follow-up statements
454 WGUS62 KILM 201357 FFAILM Flood Watch National Weather Service Wilmington NC 957 AM EDT Fri Jul 20 2018 NCZ105>110-SCZ039-054>056-058-059-202200- /O.CON.KILM.FF.A.0003.000000T0000Z-180721T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 957 AM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of southeast North Carolina and northeast South Carolina, including the following areas, in southeast North Carolina, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Inland Brunswick, Inland New Hanover, and Inland Pender. In northeast South Carolina, Central Horry, Coastal Georgetown, Coastal Horry, Inland Georgetown, Northern Horry, and Williamsburg. * Through this evening * Waves of showers and thunderstorms will produce heavy rain through this evening. Many coastal areas have picked up over twice our normal rainfall over the past week. A widespread 2 to 3 inches of rain with local 5 inch amounts could create flash flooding. * If heavy rainfall occurs during the afternoon high tide, flash flooding can easily develop in low-lying areas near the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 7
854 WGUS62 KILM 201901 FFAILM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wilmington NC 301 PM EDT Fri Jul 20 2018 NCZ105>110-210315- /O.EXT.KILM.FF.A.0003.000000T0000Z-180721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick- Including the cities of Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, and Sunset Beach 301 PM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 2 AM EDT SATURDAY... The Flash Flood Watch is now in effect for * A portion of southeast North Carolina, including the following areas, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Inland Brunswick, Inland New Hanover, and Inland Pender. * Until 2 AM EDT Saturday * Showers and an isolated thunderstorms will produce heavy rain through 2 AM. Many coastal areas have picked up 1 to 2 inches of rain today with isolated amounts of 4 inches in southern New Hanover county. An additional 2 to 3 inches of rain is possible this evening. * If heavy rainfall occurs during the afternoon high tide, flash flooding can easily develop in low-lying areas near the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ SCZ039-054>056-058-059-210315- /O.CON.KILM.FF.A.0003.000000T0000Z-180721T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 301 PM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * A portion of northeast South Carolina, including the following areas, Central Horry, Coastal Georgetown, Coastal Horry, Inland Georgetown, Northern Horry, and Williamsburg. * Until midnight EDT tonight * Showers and an isolated thunderstorm will produce heavy rain through late evening. Williamsburg and Georgetown have received 3 to 5 inches today with other areas along the coast having received around 2 inches. An additional 2 inches of rain is possible through the late evening. * If heavy rainfall occurs during the afternoon high tide, flash flooding can easily develop in low-lying areas near the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 7
940 WGUS62 KILM 210313 FFAILM Flood Watch National Weather Service Wilmington NC 1113 PM EDT Fri Jul 20 2018 SCZ039-054>056-058-059-210415- /O.CAN.KILM.FF.A.0003.000000T0000Z-180721T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 1113 PM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for northeast South Carolina has been cancelled. $$ NCZ105>110-210600- /O.CON.KILM.FF.A.0003.000000T0000Z-180721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick- Including the cities of Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, and Sunset Beach 1113 PM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... The Flash Flood Watch continues for * A portion of southeast North Carolina, including the following areas, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Inland Brunswick, Inland New Hanover, and Inland Pender. * Until 2 AM EDT Saturday * Showers and an isolated thunderstorms will produce heavy rain through 2 AM. Many coastal areas have picked up 2 to 4 inches of rain with isolated amounts of 5 inches in southern New Hanover county. An additional 1 to 3 inches of rain is possible tonight. * Flash flooding can easily develop in low-lying areas near the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 17
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 1:28 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 20, 1:28 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 128 AM EDT Fri Jul 20 2018 .SYNOPSIS... A coastal front will straddle the immediate coast of the Carolinas late tonight thru Friday night. Low pressure will develop along this front near the mouth of the Savannah River Fri morning and track northeast along this front. The low will push across the coastal Carolinas late Fri thru Fri night, before reaching the northern Outer Banks by midday Sat. In it's wake, weak troffiness will prevail for the remainder of the weekend. Strong high pressure well offshore from the Mid- atlantic states will try to ridge southeastward into the forecast area during the early to midweek period of next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 930 PM Thursday...Latest 18Z Guidance has the front returning north and westward overnight into Friday. Models depict this front to straddle along the immediate Carolina coasts similar to a coastal front/trof that you see during the cold season. And just like the cold season, the best chance of pcpn along with the heaviest, will occur in the vicinity of this front. Have updated QPF tonight thru Fri Evening with the latest 00Z guidance from WPC, whereby they slightly shifted the heaviest pcpn westward from earlier fcsts. This goes along where the axis of the hiest PWs along the immediate Carolina Coasts with model soundings indicating peak PWs ranging from 2.25 to as much as 2.40 inches. Our forecast for Total rainfall from this event running from this evening thru Saturday morning has... One-half inch or less along and west of the I-95 corridor and up to 2.50 inches along the immediate Carolina Coasts. Have updated the HWO for requests of rainfall amounts and/or flooding reports. Have updated the latest hourly temps and dewpoints overnight thru SuperBlend and Short Blend guidance. Previous................................................ As of 3 PM Thursday...The old front remains south of the forecast area this afternoon, but it will begin to lift back toward the north as a frontal wave develops late tonight and Friday. As a result, the chance for showers and thunderstorms will be on the increase over the next 12-24 hours. Also during this time the precipitable water will surge above 2 inches, and QPF could easily reach 1-2 inches along the coast. Scattered to numerous convection and associated cloudiness will hold temperatures to the mid 80s along the coast and mid/upper 80s inland. In the meantime, diurnal cumulus will dissipate early this evening while convective debris flows into the area from the southwest. The partly cloudy skies will become mostly cloudy later tonight. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/... As of 3 PM Thursday...A wave of low pressure will be moving along a stalled boundary along the coast Friday night. This low will lift NE into Saturday morning, pushed up the coast by a shortwave rotating around the amplifying mid-level trough. As this feature ejects NE, it will be within a very moist regime with PWATS of 2.25 to 2.50 inches, suggestive of periods of heavy rainfall, especially across the immediate coast of NC and during the first half of Friday night. Much drier air will advect behind this wave as it lifts away into Saturday morning, which combined with subsidence behind the mid- level impulse should keep convection to a minimum much of Saturday. Forecast soundings show considerable instability Saturday aftn, but very dry air aloft will likely serve as a lid to most convection through at least the early evening. Thereafter, things get more active as an anomalously strong upper low dives out of the Great Lakes, and these height falls combined with a surface trough and increasing PVA will allow what could be strong convection to the west to advect eastward into the CWA late in the period. SPC has the entire area in a D3 MRGL risk, but attm the threat for severe looks minimal as most activity will be overnight and most of the instability appears to be elevated. Will carry TRW- Saturday night but attm severe threat looks to be too low for a mention. Highs Saturday will be near climo norms a degree or two either side of 90 despite abundant sunshine. Mins Friday night will drop to below 70 well inland, but remain in the low along the coast. More humid mins are forecast for Saturday night, 72-76, warmest along the coast. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 3 PM Thursday...an upper-level low over the upper plains will drop southeast over northern Georgia and retrograding toward the New Orleans area by middle of the next week. What this means is our area will be on the east side of this large cut-off low and a tropical feed will be in place in or near our area through the period. This will mean good chance of rain each day with possible heavy rain at times. Confidence is increasing of a wet period with temperatures slightly cooler through the period. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 06Z...VFR conditions across the area currently should begin to degrade as showers approach from the south over the next several hours. Visibility will fall to 3-5 miles in showers beginning as early as 08Z at MYR, 09Z at CRE, and 10Z at FLO. Showers and thunderstorms will increase in coverage after daybreak as low pressure moves slowly northward across the area. Widespread MVFR conditions will develop, with periods of IFR conditions expected in heavy rain, particularly along the South Carolina coast affecting the MYR and CRE airports during the daylight hours. The heaviest rainfall will shift into the ILM area by 22Z, lifting out between 02-04Z tonight. Low ceilings may persist behind the rain, with some model guidance indicating IFR ceilings possible at ILM and LBT after 00Z. Extended Outlook...Occasional MVFR to IFR conditions due to scattered SHRA and TSRA Saturday through Tuesday. && .MARINE... NEAR TERM /THROUGH FRIDAY/... As of 930 PM Thursday...Updated windspeeds for late tonight thru Friday by up to several knots. And have also increased seas from 1/2 to 1 foot based on the increased windspeeds. This may result in SCEC thresholds being met during Friday and at this time confidence is still low to raise it but will advertise in the HWO. Four to 6 second periods, ie. wind waves, will for the most part dominate the seas spectrum with a small 9 second period SE swell still present. Previous................................................. As of 3 PM Thursday...An easterly fetch will prevail tonight, likely generating steep 4 ft waves. During Friday a weak frontal wave will lift northeast up the coast allowing the wind to veer to a southerly direction during the afternoon. If the low tracks just inland than winds could be on the low-side by 5-10 knots and seas 1-2 ft. For now favor a blend of models with slightly less wind during the day. Otherwise, showers and thunderstorms will increase during tonight from the south, likely becoming numerous during Friday. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 3 PM Thursday...An area of low pressure moving along the coast brings some uncertainty into the wind direction and speed Friday night, but expect this low to strengthen only gradually so winds will be 10-15 kts from the S and then veering to the west into Saturday morning as the low pulls away. SW winds then develop late Saturday and Saturday night, rising to 15-20 kts at the end of the period. Seas will be primarily wind-wave driven at 4-5 ft/5-6 sec atop a weak SE swell. This pushes significant seas to 3-4 ft throughout, with the veering wind causing the only significant change to the spectrum. Additionally, the aforementioned low has the potential to bring heavy rainfall and tstms Friday night, which could produce briefly lowered visibility and cloud to sea lightning into Saturday morning. LONG TERM /SUNDAY THROUGH MONDAY/... As of 3 PM Thursday...With the large upper level-low slowly moving down from the upper plains to the lower Mississippi valley will establish a long duration fetch event. During this time period a southwest to south fetch will be well established over the waters. Sea will increase from 2 to 4 feet early Sunday morning to 4 to 6 feet by Monday morning and continuing through Tuesday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS... NEAR TERM...DCH/SRP SHORT TERM...JDW LONG TERM...DRH AVIATION...TRA
Hazardous weather outlook, Jul 19, 10:07 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1007 PM EDT Thu Jul 19 2018 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 210215- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 1007 PM EDT Thu Jul 19 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Friday morning thru early Saturday... Heavy rainfall in showers and thunderstorms will have the potential to produce localized flooding and ponding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for rainfall and flooding reports. NCZ106-108-110-SCZ054-056-210215- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 1007 PM EDT Thu Jul 19 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Friday morning thru early Saturday... Heavy rainfall in showers and thunderstorms will have the potential to produce localized flooding and ponding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for rainfall and flooding reports. AMZ250-252-254-256-210215- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1007 PM EDT Thu Jul 19 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Friday thru early Saturday... Expect numerous showers and thunderstorms to affect the area waters with the potential to produce 30 kt wind gusts and brief drops in visibility to less than 1 nm. Small craft exercise cautions conditions possible. For Monday thru Wednesday... Small craft advisory conditions are possible for all waters. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. dough
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:49 AM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 3 hr |
| Jul 20, 2:51 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 4 hr |
| Jul 20, 2:57 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 2 hr |
| Jul 20, 6:26 AM EDT | Areal Flood Advisory | ILM | Georgetown | 94 min |
| Jul 20, 8:02 AM EDT | Areal Flood Advisory | ILM | Georgetown, Williamsburg | 118 min |
| Jul 20, 10:05 AM EDT | Areal Flood Advisory | ILM | Georgetown, Williamsburg | 115 min |
Nearby
Flash Flood Watches in North Carolina, 2018Flash Flood Watches in South Carolina, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.